Vermont, 2013Flash Flooding and Flood in Vermont, July 4 to 5, 2013
July 4 to 5, 2013 · NWS BTV · 8 events in 3 counties and zones
A weak mid-atmospheric disturbance moving across a stationary surface boundary within an unstable, tropical air mass led to numerous showers and thunderstorms with torrential, flooding rains across portions of Vermont. Rainfall rates of 2 inches per hour were observed and detected by Dual-Pol radar.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $825,000
- Crop damage
- $50,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak mid-atmospheric disturbance moving across a stationary surface boundary within an unstable, tropical air mass led to numerous showers and thunderstorms with torrential, flooding rains across portions of Vermont. Rainfall rates of 2 inches per hour were observed and detected by Dual-Pol radar. In addition, a woman was struck and injured by lightning in Barre.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 4, 1:45 PM EST, 30 minutes earlier.
Area forecast discussion, Jul 4, 1:45 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
245 PM EDT THU JUL 4 2013
.SYNOPSIS...
HIGH PRESSURE OFF THE EAST COAST COMBINED WITH LOW PRESSURE OVER
THE MIDWEST REGION WILL CONTINUE TO BRING CLOUDS AND
PRECIPITATION INTO THE AREA FOR THE NEXT SEVERAL DAYS. THIS WILL
KEEP HUMID CONDITIONS FOR THE ENTIRE AREA...ALONG WITH
THUNDERSTORMS WHICH MAY BRING HEAVY RAINFALL AT TIMES.
&&
.NEAR TERM /UNTIL 11 PM THIS EVENING/...
AS OF 1054 AM EDT THURSDAY...FEW SHOWERS DEVELOPING OVER THE
SLV...MOVING NEWD. HAVE ADJUSTED POPS TO REFLECT CURRENT RADAR
TRENDS. OTHERWISE...TEMPS IN GOOD SHAPE. ALSO UPDATED SKY COVER
BASED ON VIS...WITH MORE BREAKS OVER CPV...BUT GRADUALLY FILLING
IN.
PREVIOUS DISCUSSION...FOR THE HOLIDAY 24-HR PERIOD...ANOTHER
STRETCH OF WARM AND HUMID CONDITIONS WHICH WILL BRING THE CHANCE
FOR RW/TRW FOR THE ENTIRE CWA. CURRENTLY...STRONG SFC RIDGE
REMAINS OFF THE EAST COAST WITH BROAD TROUGH OF LOW PRESSURE OVER
THE MIDWEST REGION. THE BOUNDARY THAT HAS SET UP BETWEEN THESE
TWO WILL CONTINUE TO MEANDER OVER THE WESTERN CWA THRU TONIGHT.
THE FOCUS OF MORE EXTENSIVE CLDS/PRECIP WILL BE OVER NORTHERN
ZONES/NY...AS BOUNDARY HAS SHIFTED WEST TO THE AFOREMENTIONED
AREA. THE REST OF CWA FROM THE CVLY AND S AND E WILL SEE MORE
SUNSHINE TDY WHICH COULD AFFORD ABUNDANT TRW DEVELOPMENT FROM THE
AFTNOON INTO THE EARLY EVENING UNTIL SUN SETS. PW/S FOR AIRMASS
REMAIN HIGH AT 1.50-2.00" SO HAVE KEPT IN MENTION OF HEAVY
RAINFALL WITH TRW. HIGHS FOR TODAY WILL RANGE IN THE 80S WITH
WARMEST TEMPS EAST...AND COOLER OVER N NY WHERE MORE CLDS
EXPECTED. SSW GRADIENT OVER AREA REMAINS INTO TNGT SO OVERNGT
LOWS WILL STAY IN THE M/U60S TO SOME 70F IN SPOTS. MENTION OF FG
AS WELL THRU MID MORNING.
&&
.SHORT TERM /11 PM THIS EVENING THROUGH SATURDAY NIGHT/...
AS OF 417 AM EDT THURSDAY...FOR FRIDAY INTO SATURDAY...MORE OF
THE SAME FOR THE CWA. RIDGE OFFSHORE AND TROUGH TO THE WEST WILL
CONTINUE TO ALLOW GULF MOISTURE TO WORK OVER THE AREA. EXPECTING
CONDITIONS FOR TRW/RW MAINLY INTO THE AFTNOON/EARLY EVENING HRS.
SOME RELIEF POSSIBLE GOING INTO SATURDAY AS MDLS DO HINT THAT
RIDGE MAY BREAK DOWN ENOUGH TO SET UP WK ZONAL FLOW. AS IT
DOES...AXIS OF PRECIP WILL SHIFT FROM THE NORTH TO THE SOUTH THRU
THE SATURDAY PERIOD. AGAIN WITH LITTLE AIRMASS CHANGE...ANY TRW
DEVELOPMENT WILL BRING THE CHANCE FOR LOCALLY HEAVY DOWNPOURS
FROM THE HIGH PW/S OF 1.50". A BIT MORE CLDS FOR THE CWA DURING
THIS TIME AS MEANDERING BOUNDARY SHIFTS FROM WEST TO EAST. GOING
FOR HIGHS IN THE L/M80S AND LOW IN THE 60S.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 245 PM EDT THURSDAY...LITTLE OVERALL CHANGE IN MOIST/HUMID
CONDITIONS INTO THE MIDDLE OF NEXT WEEK WITH TEMPERATURES
GENERALLY SEVERAL DEGREES ABOVE NORMAL THRU THE PERIOD. DEEP-
LAYER RIDGE OFF THE MID-ATLANTIC COAST BEGINS TO SHIFT EAST AND
GRADUALLY WEAKENS SUNDAY INTO MONDAY. THIS LEADS TO DEVELOPMENT
OF A ZONAL 500MB FLOW PATTERN ACROSS THE NRN TIER OF THE U.S.
INTO NORTHERN NEW ENGLAND DURING THE MON-WED TIME FRAME. PW
VALUES REMAIN AROUND 1.5 INCHES THRU MUCH OF THE PERIOD...WITH
LITTLE OVERALL CHANGE IN AIR MASS. THIS LEADS TO CHANCES FOR
SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY...WITH THE HIGHEST
THREAT OF THUNDER DURING DIURNAL HEATING PEAK OF AFTN/EARLY EVE.
SOME INCREASE IN DEEP-LAYER WLY FLOW TUESDAY AND WEDNESDAY...WHICH
MAY LEAD TO A BETTER THREAT OF STRONG TO LOCALLY SEVERE
THUNDERSTORMS TUE/WED AFTERNOONS. HIGH TEMPERATURES THRU THE
PERIOD GENERALLY IN THE L0W-MID 80S WITH LOWS IN THE MID 60S.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
THROUGH 18Z FRIDAY...SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS NORTHERN NEW YORK AND INTO NORTHWESTERN VERMONT.
PERIODS OF MVFR TO IFR VISIBILITY IN HEAVY RAIN
POSSIBLE...ESPECIALLY AT PBG...BTV AND MPV. DECREASING COVERAGE
OF SHOWERS/THUNDERSTORMS EXPECTED AFTER 00-03Z. LIGHT S/SW WINDS
EXPECTED AFTER SUNSET TONIGHT. ADDITIONAL FOG TONIGHT AT
MSS/SLK/MPV WITH INTERVALS OF IFR CONDITIONS. BR/FG THAT FORMS
OVERNIGHT SHOULD LIFT BY 12Z.
OUTLOOK 18Z FRIDAY THROUGH TUESDAY...DEEP-LAYER BERMUDA HIGH
REMAINS IN PLACE EAST OF THE MID-ATLANTIC STATES THROUGH THE
PERIOD WITH CONTINUED MOIST/HUMID AIR MASS IN PLACE ACROSS THE
NORTH COUNTRY. THIS WILL CONTINUE TO RESULT IN CHANCES FOR
SHOWERS/THUNDERSTORMS EACH AFTERNOON/EVENING BRINGING BRIEF
PERIODS OF HEAVY RAIN AND IFR CONDITIONS. SATURATED GROUND
CONDITIONS OWING TO WET PATTERN WILL BRING IFR SOME LOCATIONS DUE
TO FOG...GENERALLY 06-12Z PERIOD.
&&
.HYDROLOGY...
AS OF 417 AM EDT THURSDAY...THREAT FOR SHOWERS AND THUNDERSTORMS
CONTINUE THROUGH THE END OF THE WEEK...INDIVIDUAL STORMS WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL AS REGION REMAINS OPEN
TO MOISTURE SOURCE IN THE GULF...AND WARM MOIST AIR IS IN PLACE
TO FUEL DIURNAL SHOWERS/THUNDERSTORMS. CONFIDENCE IN TIMING TOO
LOW FOR ANY FLOOD WATCHES AT THIS TIME...BUT THREAT FOR ISOLATED
AREAS OF FLOODING EXISTS EACH DAY THROUGH SATURDAY.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...JN
NEAR TERM...KGM/JN
SHORT TERM...JN
LONG TERM...BANACOS/NEILES
AVIATION...BANACOS/NEILES
HYDROLOGY...
Hazardous weather outlook, Jul 4, 2:32 AM EST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
332 AM EDT THU JUL 4 2013
NYZ026>031-034-035-087-VTZ001>012-016>019-050745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
332 AM EDT THU JUL 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS...ESPECIALLY THIS AFTERNOON
AND EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE WHICH MAY PRODUCE
ISOLATED AREAS OF FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. LOCALLY HEAVY RAINFALL IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 4, 11:31 AM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1231 PM EDT THU JUL 4 2013
NYZ027>031-034-035-VTZ001-041730-
EASTERN CLINTON NY-EASTERN ESSEX NY-GRAND ISLE VT-
NORTHERN FRANKLIN NY-SOUTHEASTERN ST. LAWRENCE NY-
SOUTHERN FRANKLIN NY-WESTERN CLINTON NY-WESTERN ESSEX NY-
1231 PM EDT THU JUL 4 2013
...HEAVY RAINFALL WILL MOVE THROUGH CLINTON...EAST CENTRAL ST.
LAWRENCE...FRANKLIN...GRAND ISLE AND NORTHERN ESSEX COUNTIES...
AT 1224 PM EDT...HEAVY RAINFALL WERE LOCATED FROM JERICHO TO 4 MILES
SOUTH OF ST. REGIS MOUNTAIN...MOVING EAST AT 15 MPH.
VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN POOR
DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS. SOME OF THESE HEAVY RAIN SHOWERS WILL CONTAIN THUNDER AND
LIGHTNING.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
SCIOTA...MOOERS...RIVERVIEW...LAKE CLEAR...EXIT 41 I87...PERRY
MILLS...CHAZY...EXIT 41 I87...CHAZY LANDING...ROUSES POINT...EXIT 40
I87...FRANKLIN FALLS...
BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.
LAT...LON 4495 7324 4492 7323 4490 7319 4484 7320
4479 7326 4457 7331 4456 7336 4452 7332
4418 7341 4432 7483 4501 7406 4502 7319
KGMSpecial weather statement, Jul 4, 12:48 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
148 PM EDT THU JUL 4 2013
NYZ027>031-034-035-041945-
EASTERN CLINTON NY-EASTERN ESSEX NY-NORTHERN FRANKLIN NY-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-WESTERN CLINTON NY-
WESTERN ESSEX NY-
148 PM EDT THU JUL 4 2013
...THUNDERSTORMS WITH HEAVY RAINFALL WILL MOVE THROUGH
FRANKLIN...NORTHWESTERN CLINTON...NORTHWESTERN ESSEX AND
SOUTHEASTERN ST. LAWRENCE COUNTIES THROUGH 330 PM...
AT 145 PM EDT...A SERIES OF THUNDERSTORMS WERE SCATTERED FROM
CHATEGUAY SOUTHWEST TO STAR LAKE AND LOWVILLE NEW YORK...MOVING
NORTHEAST AT 30 MPH.
VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN POOR
DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS. ALSO...DANGEROUS LIGHTNING IS POSSIBLE IN ANY THUNDERSTORMS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
STAR LAKE...WANAKENA...NEWTON FALLS...CRANBERRY LAKE...HORSESHOE
LAKE...SHURTLEFF...CONIFER...GALE...PIERCEFIELD...TUPPER LAKE...AXTON
LANDING...WAWBEEK...
BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.
MOVE INDOORS IMMEDIATELY! REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. STAY IN SAFE SHELTER AT
LEAST 30 MINUTES AFTER YOU HEAR THE LAST CLAP OF THUNDER.
LAT...LON 4440 7416 4446 7346 4399 7426 4411 7429
4405 7503 4404 7506 4408 7515 4501 7404
4500 7367
SLWSpecial weather statement, Jul 4, 12:53 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
153 PM EDT THU JUL 4 2013
VTZ008>010-017-018-041845-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-ORANGE VT-WASHINGTON VT-
WESTERN ADDISON VT-
153 PM EDT THU JUL 4 2013
...A THUNDERSTORM WITH HEAVY RAINFALL WILL MOVE THROUGH CENTRAL
ADDISON...SOUTHEASTERN CHITTENDEN...SOUTHWESTERN WASHINGTON COUNTIES
THROUGH 3 PM...
AT 148 PM EDT...A THUNDERSTORM WITH HEAVY RAINFALL WAS NEAR
MIDDLEBURY...MOVING NORTHEAST AT 25 MPH. THIS STORM HAS DANGEROUS
LIGHTNING AND VERY HEAVY RAINFALL.
THIS STORM IS TRACKING TOWARD AREAS IMPACTED BY WEDNESDAYS FLOODING
RAINFALL. PLEASE STAY EXTRA VIGILANT AND SEEK HIGHER GROUND
IMMEDIATELY AT FIRST SIGNS OF FLOODING.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
NEW HAVEN MILLS...RIPTON...SOUTH LINCOLN...LINCOLN...GRANVILLE...EAST
WARREN...WARREN...ROXBURY...WAITSFIELD...NORTHFIELD...SOUTH
NORTHFIELD...
LAT...LON 4427 7268 4401 7256 4390 7322 4407 7330
SLW
Special weather statement, Jul 4, 1:03 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
203 PM EDT THU JUL 4 2013
NYZ028-035-VTZ001-002-005-006-016-017-041900-
EASTERN CHITTENDEN VT-EASTERN CLINTON NY-EASTERN ESSEX NY-
EASTERN FRANKLIN VT-GRAND ISLE VT-LAMOILLE VT-WESTERN CHITTENDEN VT-
WESTERN FRANKLIN VT-
203 PM EDT THU JUL 4 2013
...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH EAST CENTRAL
CLINTON...NORTHEASTERN ESSEX...NORTHERN CHITTENDEN...SOUTHERN GRAND
ISLE...WEST CENTRAL LAMOILLE AND WESTERN FRANKLIN COUNTIES...
AT 200 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
KNIGHT ISLAND STATE PARK TO STAVE ISLAND TO FOUR BROTHERS...MOVING
EAST AT 25 MPH. THESE STORMS WILL MOVE ACROSS LAKE CHAMPLAIN INTO
GRAND ISLE...FRANKLIN AND CHITTENDEN COUNTIES THROUGH 3 PM.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT DANGEROUS
LIGHTNING.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
BUTLER ISLAND...HOLIDAY POINT...ST. ALBANS BAY...EXIT 17 I89...EXIT
20 I89...SWANTON JUNCTION...SHELDON SPRINGS...NORTH WILLISTON...
SHELDON...SHELDON JUNCTION...CAMBRIDGE...EAST FAIRFIELD...
BOATERS ON LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR. STRONG WINDS WILL
CAUSE HIGHER WAVES AND SUDDEN WIND SHIFTS MAY OVERTURN SMALL BOATS.
LAT...LON 4494 7281 4465 7289 4446 7283 4436 7345
4458 7345 4486 7336
SLWSpecial weather statement, Jul 4, 1:21 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
221 PM EDT THU JUL 4 2013
VTZ002>004-006>008-016-041945-
CALEDONIA VT-EASTERN FRANKLIN VT-ESSEX VT-LAMOILLE VT-ORLEANS VT-
WASHINGTON VT-WESTERN FRANKLIN VT-
221 PM EDT THU JUL 4 2013
...SCATTERED THUNDERSTORMS WILL MOVE THROUGH EASTERN FRANKLIN...
EASTERN LAMOILLE...ESSEX...NORTHEASTERN WASHINGTON... NORTHERN
CALEDONIA AND ORLEANS COUNTIES...
AT 215PM EDT...ASCATTERED THUNDERSTORMS WERE LOCATED ACROSS NORTH
CENTRAL AND NORTHEAST VERMONT...MOVING EAST-NORTHEAST AT 25 MPH.
THESE STORMS WILL CONTINUE ACROSS NORTH CENTRAL AND NORTHEAST
VERMONT THROUGH 4 PM.
DANGEROUS LIGHTNING AND HEAVY RAINFALL AS WELL AS WIND GUSTS TO 40
MPH ARE POSSIBLE WITH THESE STORMS. .
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY
ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.
BOATERS ON AREA PONDS AND LAKES SHOULD SEEK SAFE HARBOR.
IF YOU RUN ACROSS A FLOODED ROADWAY..DONOT CROSS THE ROAD. AVOID
MOUNTAIN STREAMS AS THEY CAN QUICKLY BECOME RAPID TORRENTS OF WATER.
LAT...LON 4502 7152 4487 7152 4486 7155 4479 7156
4475 7162 4459 7153 4456 7156 4456 7159
4454 7157 4450 7157 4448 7159 4436 7260
4501 7287
SLWSpecial weather statement, Jul 4, 1:50 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
250 PM EDT THU JUL 4 2013
VTZ007-008-010-018-041945-
CALEDONIA VT-EASTERN ADDISON VT-ORANGE VT-WASHINGTON VT-
250 PM EDT THU JUL 4 2013
...A THUNDERSTORM WITH LOCALLY HEAVY RAINFALL WILL MOVE THROUGH EAST
CENTRAL ADDISON... NORTHWESTERN ORANGE...SOUTHERN WASHINGTON THROUGH
4 PM...
AT 245 PM EDT...A THUNDERSTORM WITH LOCALLY HEAVY RAINFALL WAS 3
MILES EAST OF SOUTH LINCOLN...MOVING NORTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
EAST WARREN...WARREN...ROXBURY...NORTHFIELD...SOUTH NORTHFIELD...
NORTHFIELD FALLS...RIVERTON...EXIT 6 I89...BERLIN...BARRE...EAST
BARRE.
DANGEROUS LIGHTNING AND HEAVY RAINFALL AS WELL AS WIND GUSTS TO 40
MPH ARE POSSIBLE WITH THESE STORMS. .
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY
ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.
BOATERS ON AREA PONDS AND LAKES SHOULD SEEK SAFE HARBOR.
IF YOU RUN ACROSS A FLOODED ROADWAY..DONOT CROSS THE ROAD. AVOID
MOUNTAIN STREAMS AS THEY CAN QUICKLY BECOME RAPID TORRENTS OF WATER.
LAT...LON 4438 7241 4413 7225 4396 7294 4412 7305
SLW
Event by event
6 flash flood, 1 lightning, 1 flood. Local standard time, as filed.
Flash Flood, Chittenden
- When
- July 4, 2:15 PM EST to 4:00 PM EST
- Where
- Chittenden County, 0.45 mi N of Burlington to 0.44 mi ENE of Burlington
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 44.476, -73.221
Heavy rainfall caused flash flooding in Burlington, inundating Pine Street and Shelburne Road.
Flash Flood, Chittenden
- When
- July 4, 3:03 PM EST to 6:00 PM EST
- Where
- Chittenden County, 1.34 mi SSE of Essex Center to 0.61 mi E of Mechanicville
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 44.503, -73.037
Thunderstorms with very heavy rainfall moved into the higher terrain of Chittenden County in the afternoon. The combination heavy rain, steep terrain, and high stream levels and soil moisture from previous rainfall caused flash flooding. Jericho, Richmond, and Huntington were hard hit, with many washed out roads. Damaged roads include Plains Road, Schilhammer Road, and Skunk Hollow Road in Jericho, and Huntington Road and Jericho Road in Richmond. Other roads were inundated and made impassable until flood waters receded, including Vt Route 2 in Richmond and 117 in Jericho.
Flash Flood, Lamoille
- When
- July 4, 3:34 PM EST to 6:30 PM EST
- Where
- Lamoille County, 2.04 mi ENE of Morses Mill to 0.91 mi E of Stowe
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 44.593, -72.763
Heavy rainfall over the rugged terrain of central Lamoille County produced flash flooding in Stowe. Route 108 was inundated by flood waters and blocked by a debris flow between Stowe Village and Smugglers Notch.
Flash Flood, Lamoille
- When
- July 4, 3:39 PM EST to 4:30 PM EST
- Where
- Lamoille County, 1.75 mi W of Eden to 1.48 mi ENE of Eden Mills
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 44.697, -72.585
Flash flooding from heavy rainfall caused water to cover a portion of Route 100 in Eden VT.
Lightning, Washington
- When
- July 4, 4:41 PM EST
- Where
- Washington County, 0.5 mi W of Barre
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 44.200, -72.510
A report of a 62 year old woman struck by lightning and taken to the hospital for treatment.
Flash Flood, Washington
- When
- July 4, 5:15 PM EST to 7:30 PM EST
- Where
- Washington County, 1.2 mi WNW of Montpelier Jct to 2.94 mi S of Adamant
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 44.255, -72.603
Heavy rainfall over rugged terrain of central Vermont caused flash flooding in Barre. Summer Road, River Street, and Blackwell Road was partially washed out by flood waters.
Flash Flood, Washington
- When
- July 4, 5:15 PM EST to 6:30 PM EST
- Where
- Washington County, 2.71 mi ENE of Waterbury Center to 3.27 mi ESE of Duxbury
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 44.401, -72.673
Flash flooding from heavy rainfall over rugged terrain closed several roads in Waterbury, including Blush Hill Road, Stowe Road, and Hubbard Farm Road.
Flood, Chittenden
- When
- July 5, 12:12 AM EST to 11:18 AM EST
- Where
- Chittenden County, 1.31 mi NNE of Burlington to 3.1 mi SE of North Williston
- Cause
- Heavy Rain
- Crop damage
- $50,000
- Reported by
- River/Stream Gage
- Coordinates
- 44.488, -73.211
Excessive runoff that caused earlier flash flooding in the Huntington and Richmond Vermont areas moved downstream on the Winooski River. The Winooski River at Essex Junction river gage exceeded its flood stage of 12.0 feet and crested at 12.6 feet. Water approached North Williston Road in Essex, and crops were flooded and ruined in the Intervale Center in Burlington.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in South Carolina, July 4, 20132 deaths · 2 events
- Rip Currents in Florida, July 4, 20131 death · 5 injured · 2 events
- Rip Current in North Carolina, July 4, 20131 death · 3 injured · 1 event
- Flash Flood and Damaging Winds in South Carolina, July 4, 20131 death · 50 kt wind · 7 events
- Flash Flooding and Flood in North Carolina, July 4 to 5, 2013$2.8 million · 50 kt wind · 10 events
- Hail and Damaging Winds in West Virginia, July 4, 2013$157,000 · 2 in hail · 11 events
- Flash Flooding in Utah, July 4 to 7, 2013$175,000 · 8 events
- Flash Flooding and Flooding in Alabama, July 4 to 6, 2013$60,000 · 21 events
- Flash Flood in New York, July 4, 2013$125,000 · 1 event
- Flash Flooding and Flooding in Kentucky, July 4 to 10, 2013$35,000 · 26 events
- Hail and Damaging Winds in Pennsylvania, July 4, 2013$80,000 · 50 kt wind · 8 events
- Hail in Oklahoma, July 4, 2013$65,000 · 1.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457083, 457115, 457122, 457124, 455120, 457126, 457127, 459884.